hi....been suffering for +4years (male, age 36 now) with fatigue, low libido, anxiety and host of issues. Initially was put on antidepressants my pdoc but they didnt do much.....
in May I had MRI done and had no visible pituitary gland identified due to empty sella syndrome (sella filled with CSF) and also had low testosterone...was put on testosterone injections and it helped a bit for a while but now back to the same again
I had the cortisol ACTH test done and before the injection my AM cortisol was 3.6, and after the ACTH it rose to 27...so my endo says there is nothing wrong with my adrenals because they are making cortisol when stimulated
still feel like crap, I dont understand if my pituitary is not producing enough ACTH (ACTH reading w/o stimulation was 11) then how will I ever have any cortisol unless I take some??? my endo refuses to give me hydrocortisone because she says it will shut down my adrenal glands and they are working fine....
totally confused on this as there doesnt appear to be any answer for my constant tiredness....I had the thyroids check and again, low TSH due to pituitary....so took synthroid 75mcg and now oddly again my free T3 is like 521!!!! I understand cells will not intake T3 if ones has low cortisol.....please help!! desperate!!
You have empty sella... so there is no seeing what is going on there.
How is your IGF-1 and other hormones? Your cortisol is probably borderline now - and your endo is eh... well, if I was you, I would not take cortef if I had good numbers but on the other hand, make sure she/he is willing to monitor you carefully so that if things change you can get it. What is your normal ACTH readings? Are they done properly - chilled tubes - spun immediately? If not, they are low due to lab error, not you.
But I bet that other hormones are off - and that can make you feel like crud.
I have low cortisol and my thyroid uptake of meds is fine - I have no adrenals. I have no thyroid either.
ACTH Plasma 10 pg/mL
IGF-1 420 ng/mL
Cortisol AM 3.6 mcg/dL
Total Test 462 ng/dL
but my cortisol shot up to 27 mcg/dL when they did the ACTH stimulation test....I dont know is that low is borderline, isnt that way looow? most people I have seen labs on that are healthuy are in upper 10's (18-20)....endo doesnt know whats causing the IGF-1 to go so high, did glucose tolerance test and was very good, no issues there....she thinks is the testosterone injections (200mg/1cc) week.....
i asked her to do a comprehensive hormone blood check and she says not necesary...geez......am just completely lost here....going nutz
You did not post ranges, and every lab differs so it is very hard to tell what is where.
If your IGF-1 is high - that is indicative of acromegaly - so your doctor is pretty silly not to run a GH test .GH is what the pituitary puts out, IGF-1 is what the the body uses after GH is converted to IGF-1 in the liver - so usually just measuring IGF-1 is fine.
it's the hypoglycemia that is causing the IGF to skyrocket - and that's due to low cortisol - believe me - once you've had a ITT test - you'll be able to pick your symptoms - or at least someone who knows you very well will. It's like watching an artificial collapse, you get the sweatiness etc - it's just a bit exagerated. Wouldn't be surprised if you get a high prolactin as well. .
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.